Virginia, 2004

Hail and Damaging Winds in Virginia, May 21, 2004

May 21, 2004 · NWS LWX · 12 events in 10 counties and zones

Scattered to numerous thunderstorms developed on May 21st ahead of an approaching cold front. The thunderstorms producedvery strong winds that downed numerous trees and power lines across Northern Virginia.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$36,000
Crop damage
None recorded
Events
12

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS LWX wrote it up.

Scattered to numerous thunderstorms developed on May 21st ahead of an approaching cold front. The thunderstorms producedvery strong winds that downed numerous trees and power lines across Northern Virginia. Nickel to penny size hail was also reported with a few of these storms.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Baltimore/Washington wrote its last area forecast discussion before the first event at May 21, 6:15 PM EST, 1 hour 45 minutes earlier.

Area forecast discussion, May 21, 6:15 PM EST, 1 hour 45 minutes before
AREA FORECAST DISCUSSION...COR FLOOD CONCERN AREA
NATIONAL WEATHER SERVICE BALTIMORE MD/WASHINGTON DC
715 PM EDT FRI MAY 21 2004

.MESOSCALE UPDATE...
21Z MESOANALYSIS PLACES THE GUST FRONT FROM CENTRAL OHIO INTO
NORTHWEST PENNSYLVANIA. MESOLOWS WERE LOCATED EAST OF COLUMBUS OHIO
AND SOUTHWEST OF ERIE PENNSYLVANIA. A REMNANT OUTFLOW BOUNDARY WAS
LOCATED ACROSS SOUTHERN VIRGINIA.

AS THE NORTHERN PORTION OF THE MCS CONTINUES TO RACE ACROSS CENTRAL
PENNSYLVANIA...THE MESOLOW WHICH WAS EAST OF COLUMBUS OHIO HAS BEGUN
TO SHIFT INTO SOUTHWEST PENNSYLVANIA. THIS MAY BECOME THE NEW
NORTHERN BOOKEND TO THE COMPLEX WITH TIME...AS IT CONTINUES ON A
EAST-NORTHEAST TREK.

IF THE SYSTEM CONTINUES TO SHOW SIGNS OF REORIENTING A BIT
EAST-NORTHEAST...TRAINING WILL OCCUR OVER OUR NORTHWEST FORECAST
AREA. WITH 1HR MARFC FFG 1.5-2 A SHORT FUSED FLOOD WATCH MAY BE
CONSIDERED.

SCATTERED STORMS HAVE DEVELOPED AHEAD OF THE LINE ACROSS NORTHERN
WEST VIRGINIA...AND ARE BEING INGESTED INTO THE LINE. THIS WILL
PRESENT A SHORT TERM TORNADO THREAT WITH TIME...AS ROTATION
INCREASES ON THE LEADING EDGE OF THE COMPLEX.

LATE AFTERNOON ACARS SOUNDINGS SHOW A UNIFORM MID AND UPPER LEVEL
WIND FIELD WHICH WILL CONTINUE THE THREAT OF DAMAGING STRAIGHT LINE
WINDS AS THE COLD POOL PUSHES SOUTHEAST.

ROGOWSKI

&&

***************622PM FORECAST DISCUSSION***************
.UPDATE...
LOOKING UPSTREAM...IT IS READILY APPARENT THAT POP FORECAST FOR
TONIGHT IS IN NEED OF A SIGNIFICANT UPWARD ADJUSTMENT. AIR MASS OVER
THE OH VALLEY...CENTRAL APPALACHIANS...AND WRN/SRN PARTS OF FCST
AREA CONTINUES TO DESTABILIZE IN THE WAKE OF EARLIER MCS ACTIVITY
AND AHEAD OF SEVERE LINEAR MCS CROSSING OH RIVER AT TIME. IT WOULD
APPEAR THAT THERE IS LITTLE TO STOP MCS FROM MOVING INTO AT LEAST NW
QUARTER OF FCST AREA. WILL GO WITH CATEGORICAL POP THERE...TAPERING
TO LIKELY OVER EASTERN ZONES AS CONFIDENCE DECREASES THAT MCS WILL
HOLD TOGETHER AS IT MOVES INTO PROGESSIVELY STABLE AIR OVER
DC/BALTIMORE METRO AREAS. OTHER MINOR CHANGES TO
SKY/WIND/TEMP/DEWPOINT WILL ALSO BE MADE. UPDATE WILL BE ISSUED SOON
AFTER NEW CONVECTIVE WATCH IS ISSUED...AND AGAIN WHEN WATCH NUMBER
233 EXPIRES.

&&

.PREV DISCUSSION...

ISSUED AT 253 PM...

TONIGHT AND SATURDAY...

AFTER OUR MORNING MCS THAT RAN ACROSS THE NORTHERN HALF OF OUR
FORECAST AREA...THE BOUNDARY HAS PUSHED TO OUR SOUTH AND WEST.
NORTHWEST WINDS RESIDE OVER THE AREA AT THE MOMENT WITH SOMEWHAT
DRIER AND MORE STABLE AIR AT THE LOW LEVELS.

DIFFERENT DOWN IN CENTRAL VIRGINIA AND POINTS SOUTH WHERE HIGH DEW
POINTS AND GOOD INSTAB WILL COMBINE WITH THE BOUNDARY FOR GOOD
CONVECTION. SEVERE THUNDERSTORM WATCH WILL SIT OVER THAT AREA UNTIL
THIS EVENING.

FOR THE REST OF THE NIGHT LOOK FOR LIGHT WINDS. THE BOUNDARY WILL
WASH OUT OVERNIGHT AND BY SATURDAY THE SW FLOW WILL RETURN WITH MORE
WARM HUMID WEATHER. ONLY TRIGGER AT THE MOMENT SEEMS TO BE A MORNING
WEAK SHORT WAVE. AT THE MOMENT IT LOOKS LIKE TRIGGERS FOR AFTERNOON
CONVECTION WILL BE LIMITED TO THE RIDGELINES. TRIMMED HIGH TEMPS
DOWN TO THE MID TO UPPER 80S. HAVE NOT HIT 90 YET AND SEE NO REASON
WHY TOMORROW WILL BE ANY DIFFERENT.

.LONG TERM...

SATURDAY NIGHT THROUGH FRIDAY...

UPPER RIDGE ACROSS THE SOUTHEAST WILL GRADUALLY FLATTEN OUT SATURDAY
NIGHT THROUGH MONDAY...AS A SERIES OF SHORTWAVES MOVES THROUGH THE
GREAT LAKES INTO NEW ENGLAND. DAYTIME H85 TEMPERATURES WILL CHANGE
LITTLE OVER THE PERIOD HOWEVER AND REMAIN NEAR 16 C. HIGH
TEMPERATURES SUNDAY AND MONDAY ARE EXPECTED TO BE IN THE 80S. ETA
AND GFS MODEL SOUNDINGS INDICATE AFTERNOON CAPES BOTH DAYS IN THE
1000 TO 1500 J/KG RANGE. WITH LITTLE FORCING SFC OR ALOFT TO TRIGGER
CONVECTION WILL INCLUDE SCATTERED THUNDERSTORMS EACH
AFTERNOON...ESPECIALLY OVER HIGHER TERRAIN. GFS AND ECMWF SHOW A
STRONGER TROUGH DEVELOPING OVER THE GREAT LAKES REGION LATE TUESDAY
AND WEDNESDAY WITH SFC COLD FRONT CROSSING THE CWA WEDNESDAY PER THE
GFS AND WEDNESDAY EVENING PER THE ECMWF. LEE SFC TROUGH AHEAD OF
THIS SYSTEM HAS POTENTIAL TO TRIGGER AFTERNOON AND EVENING
THUNDERSTORMS TUESDAY. TIMING OF THE COLD FRONT WEDNESDAY IN
QUESTION...AS THE OPERATIONAL  GFS PUSHES THE TROUGH FARTHER SOUTH
THAN MANY OF THE GFS ENSEMBLE MEMBERS. HAVE INCLUDED SCATTERED
THUNDERSTORMS WEDNESDAY AND WEDNESDAY EVENING WITH COLD FRONT IN THE
VICINITY. LOWERED HIGH TEMPERATURES WEDNESDAY TO NEAR NORMAL...IN
THE UPPER 70S TO NEAR 80. H5 TROUGH FORECAST TO SLOWLY LIFT AND MOVE
OFF THE EAST COAST BY FRIDAY. KEPT CHANCE OF AFTERNOON THUNDERSTORMS
IN THE HIGHER TERRAIN BOTH DAYS FOR NOW...BUT THERE IS A HIGH DEGREE
OF UNCERTAINTY LATE IN THE PERIOD.

STRONG/SMITH

&&

.LWX WATCHES/WARNINGS/ADVISORIES...
DC...NONE.
MD...NONE.
VA...NONE.
WV...NONE.
MARINE...NONE.

MOORE
Hazardous weather outlook, May 21, 5:00 PM EST, 3 hours before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE BALTIMORE MD/WASHINGTON DC
600 PM EDT FRI MAY 21 2004

DCZ001-MDZ002>007-009>011-013-014-016>018-VAZ021-025>031-036>042-
050>057-WVZ048>055-221030-
ALBEMARLE VA-ALLEGANY MD-ANNE ARUNDEL MD-
ARLINGTON/FALLS CHURCH/ALEXANDRIA VA-AUGUSTA VA-BERKELEY WV-
CALVERT MD-CARROLL MD-CHARLES MD-CLARKE VA-CULPEPER VA-
DISTRICT OF COLUMBIA DC-FAIRFAX VA-FAUQUIER VA-FREDERICK VA-
FREDERICK MD-GRANT WV-GREENE VA-HAMPSHIRE WV-HARDY WV-HARFORD MD-
HIGHLAND VA-HOWARD MD-JEFFERSON WV-KING GEORGE VA-LOUDOUN VA-
MADISON VA-MINERAL WV-MONTGOMERY MD-MORGAN WV-NELSON VA-
NORTHERN BALTIMORE MD-ORANGE VA-PAGE VA-PENDLETON WV-
PRINCE GEORGES MD-PRINCE WILLIAM/MANASSAS/MANASSAS PARK VA-
RAPPAHANNOCK VA-ROCKINGHAM VA-SHENANDOAH VA-SOUTHERN BALTIMORE MD-
SPOTSYLVANIA VA-ST. MARYS MD-STAFFORD VA-WARREN VA-WASHINGTON MD-
600 PM EDT FRI MAY 21 2004

THIS HAZARDOUS WEATHER OUTLOOK IS FOR MARYLAND WEST OF THE CHESAPEAKE
BAY AND EAST OF GARRETT COUNTY...EASTERN WEST VIRGINIA...NORTHERN AND
CENTRAL VIRGINIA AND THE DISTRICT OF COLUMBIA.

.DAY ONE...

AT 600 PM...A LINE OF DANGEROUS SEVERE THUNDERSTORMS WAS MOVING
SOUTHEAST THROUGH PORTIONS OF EASTERN OHIO AND WESTERN PENNSYLVANIA.
THIS COMPLEX OF STORMS HAS A LONG HISTORY OF PRODUCING DAMAGING WINDS
AND LARGE HAIL. THESE STORMS ARE MOVING VERY QUICKLY TO THE EAST AND
SOUTHEAST AT OVER 50 MPH.

THESE STORMS ARE MOVING THROUGH A VERY UNSTABLE AIRMASS OVER OHIO AND
WESTERN PENNSYLVANIA. AS THIS COMPLEX OF STORMS MOVES INTO WESTERN
MARYLAND...THE EASTERN WEST VIRGINIA PANHANDLE...AND NORTHERN
VIRGINIA...THEY WILL ENCOUNTER A MORE STABLE AIRMASS AND ARE EXPECTED
TO WEAKEN SOMEWHAT. HOWEVER...THESE STORMS MAY STILL BE CAPABLE OF
PRODUCING DAMAGING WINDS IN EXCESS OF 60 MPH AND PERHAPS LARGE HAIL
UP TO THE SIZE OF QUARTERS.

IF THIS LINE OF STORMS MAINTAINS ITS INTENSITY...SEVERE THUNDERSTORM
WATCHES AND WARNINGS MAY BE REQUIRED FOR PORTIONS OF THE AREA THIS
EVENING.

.DAYS TWO THROUGH SEVEN...

SEVERE THUNDERSTORMS ARE POSSIBLE IN THE AREA AGAIN SATURDAY.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS LIKELY TONIGHT.

MANNING

In the hours before

Local storm report, May 21, 2:21 PM EST, 5 hours 39 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BALTIMORE MD/WASHINGTON DC
321 PM EDT FRI MAY 21 2004

..TIME...   ...EVENT...     ...CITY LOCATION...      ...LAT.LON...
..DATE...   ....MAG....     ..COUNTY LOCATION...ST.. ...SOURCE....
            ..REMARKS..

0440 PM     HAIL             ASHBURN                 39.04N 77.48W
05/18/2004  0.75 INCH        LOUDOUN            VA   EMERGENCY MNGR

&&

MANNING
Special weather statement, May 21, 4:18 PM EST, 3 hours 42 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BALTIMORE MD/WASHINGTON DC
518 PM EDT FRI MAY 21 2004

DCZ001-MDZ002>007-009>011-013-014-016>018-VAZ021-025>031-036>042-
050>057-WVZ048>055-220800-
ALBEMARLE VA-ALLEGANY MD-ANNE ARUNDEL MD-
ARLINGTON/FALLS CHURCH/ALEXANDRIA VA-AUGUSTA VA-BERKELEY WV-
CALVERT MD-CARROLL MD-CHARLES MD-CLARKE VA-CULPEPER VA-
DISTRICT OF COLUMBIA DC-FAIRFAX VA-FAUQUIER VA-FREDERICK VA-
FREDERICK MD-GRANT WV-GREENE VA-HAMPSHIRE WV-HARDY WV-HARFORD MD-
HIGHLAND VA-HOWARD MD-JEFFERSON WV-KING GEORGE VA-LOUDOUN VA-
MADISON VA-MINERAL WV-MONTGOMERY MD-MORGAN WV-NELSON VA-
NORTHERN BALTIMORE MD-ORANGE VA-PAGE VA-PENDLETON WV-
PRINCE GEORGES MD-PRINCE WILLIAM/MANASSAS/MANASSAS PARK VA-
RAPPAHANNOCK VA-ROCKINGHAM VA-SHENANDOAH VA-SOUTHERN BALTIMORE MD-
SPOTSYLVANIA VA-ST. MARYS MD-STAFFORD VA-WARREN VA-WASHINGTON MD-
518 PM EDT FRI MAY 21 2004

...SEVERE THUNDERSTORMS POSSIBLE TONIGHT...

AT 515 PM...A LINE OF DANGEROUS SEVERE THUNDERSTORMS WAS MOVING
SOUTHEAST THROUGH PORTIONS OF EASTERN OHIO AND WESTERN PENNSYLVANIA.
THIS COMPLEX OF STORMS HAS A LONG HISTORY OF PRODUCING DAMAGING WINDS
AND LARGE HAIL. THESE STORMS ARE MOVING VERY QUICKLY TO THE EAST AND
SOUTHEAST AT 40 TO 50 MPH.

THESE STORMS ARE MOVING THROUGH A VERY UNSTABLE AIRMASS OVER OHIO AND
WESTERN PENNSYLVANIA. AS THIS COMPLEX OF STORMS MOVES INTO WESTERN
MARYLAND...THE EASTERN WEST VIRGINIA PANHANDLE...AND NORTHERN
VIRGINIA...THEY WILL ENCOUNTER A MORE STABLE AIRMASS AND ARE EXPECTED
TO WEAKEN SOMEWHAT. HOWEVER...THESE STORMS MAY STILL BE CAPABLE OF
PRODUCING DAMAGING WINDS IN EXCESS OF 60 MPH AND PERHAPS LARGE HAIL
UP TO THE SIZE OF QUARTERS.

IF THIS LINE OF STORMS MAINTAINS ITS INTENSITY...SEVERE THUNDERSTORM
WATCHES AND WARNINGS MAY BE REQUIRED FOR PORTIONS OF THE AREA
THIS EVENING. THOSE WITH ACTIVITIES PLANNED FOR THIS EVENING AND
TONIGHT SHOULD MAINTAIN AWARENESS OF THE CURRENT WEATHER SITUATION
AND BE PREPARED TO SEEK SAFE SHELTER IF DANGEROUS STORMS APPROACH.
STAY TUNED TO NOAA WEATHER RADIO OR YOUR LOCAL MEDIA FOR THE LATEST
INFORMATION ON THIS POTENTIAL SEVERE WEATHER EVENT.

MANNING
Special weather statement, May 21, 5:54 PM EST, 2 hours 6 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BALTIMORE MD/WASHINGTON DC
654 PM EDT FRI MAY 21 2004

VAZ036-037-050-056-220000-
ALBEMARLE VA-NELSON VA-ORANGE VA-SPOTSYLVANIA VA-
654 PM EDT FRI MAY 21 2004

...SEVERE THUNDERSTORM WATCH #233 HAS BEEN CANCELLED FOR THE
FOLLOWING COUNTIES...

IN VIRGINIA...ALBEMARLE...NELSON...ORANGE...AND SPOTSYLVANIA.

THE SEVERE THUNDERSTORM WATCH WHICH HAD BEEN IN EFFECT UNTIL 8 PM HAS
BEEN CANCELLED. ALTHOUGH SEVERE THUNDERSTORMS ARE NO LONGER EXPECTED
ACROSS THESE COUNTIES THROUGH 8 PM...THUNDERSTORMS COULD DEVELOP
LATER IN THE EVENING. THERE IS THE POSSIBILITY THAT SEVERE WEATHER
COULD REDEVELOP INTO THE AREA.

THE NATIONAL WEATHER SERVICE WILL CONTINUE TO MONITOR THIS POTENTIAL
SEVERE WEATHER SITUATION.

STAY TUNED TO NOAA WEATHER RADIO AND OTHER LOCAL MEDIA FOR FURTHER
DETAILS OR UPDATES.

MOORE
Local storm report, May 21, 7:06 PM EST, 54 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BALTIMORE MD/WASHINGTON DC
806 PM EDT FRI MAY 21 2004

..TIME...   ...EVENT...     ...CITY LOCATION...      ...LAT.LON...
..DATE...   ....MAG....     ..COUNTY LOCATION...ST.. ...SOURCE....
            ..REMARKS..

0804 PM     TSTM WND DMG     FROSTBURG               39.65N 78.93W
05/21/2004                   ALLEGANY           MD   FIRE DEPT/RESCUE

            TREES AND POWERLINES DOWNED.

&&

MANNING
Local storm report, May 21, 7:19 PM EST, 41 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BALTIMORE MD/WASHINGTON DC
819 PM EDT FRI MAY 21 2004

..TIME...   ...EVENT...     ...CITY LOCATION...      ...LAT.LON...
..DATE...   ....MAG....     ..COUNTY LOCATION...ST.. ...SOURCE....
            ..REMARKS..

0815 PM     TSTM WND DMG     KEYSER                  39.44N 78.98W
05/21/2004                   MINERAL            WV   FIRE DEPT/RESCUE

            TREES AND POWERLINES DOWNED.

&&

MANNING
Local storm report, May 21, 7:45 PM EST, 15 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BALTIMORE MD/WASHINGTON DC
845 PM EDT FRI MAY 21 2004

..TIME...   ...EVENT...     ...CITY LOCATION...      ...LAT.LON...
..DATE...   ....MAG....     ..COUNTY LOCATION...ST.. ...SOURCE....
            ..REMARKS..

0840 PM     TSTM WND DMG     ROMNEY                  39.35N 78.76W
05/21/2004                   HAMPSHIRE          WV   FIRE DEPT/RESCUE

            TREES DOWN COUNTYWIDE...ALSO HAIL OF UNKNOWN SIZE.

&&

MANNING

The radar

The Sterling radar (KLWX), 46 km away, was scanning. The volume nearest the first event began at 00:59 UTC.

Open the radar archive at this moment

Event by event

11 thunderstorm wind, 1 hail. Local standard time, as filed.

Thunderstorm Wind, Winchester (C)

When
May 21, 8:00 PM EST
Where
Winchester (C) County, Winchester
Measured
70 kt (81 mph) estimated gust
Property damage
$6,000
Reported by
AMATEUR RADIO
Coordinates
39.150, -77.967

Downed trees citywide, and a large bill board was blown several feet.

Thunderstorm Wind, Frederick

When
May 21, 8:10 PM EST
Where
Frederick County, Cross Jct
Measured
55 kt (63 mph) estimated gust
Property damage
$2,000
Reported by
EMERGENCY MANAGER
Coordinates
38.950, -78.183

Trees down throughout the county.

Thunderstorm Wind, Clarke

When
May 21, 8:10 PM EST
Where
Clarke County, 1 mi N of Boyce
Measured
53 kt (61 mph) estimated gust
Property damage
$2,000
Reported by
AMATEUR RADIO
Coordinates
38.617, -78.800

Trees down.

Thunderstorm Wind, Shenandoah

When
May 21, 8:15 PM EST
Where
Shenandoah County, Woodstock
Measured
53 kt (61 mph) estimated gust
Property damage
$3,000
Reported by
AMATEUR RADIO
Coordinates
38.917, -77.917

Downed trees.

Thunderstorm Wind, Clarke

When
May 21, 8:15 PM EST
Where
Clarke County, Berryville
Measured
53 kt (61 mph) estimated gust
Property damage
$2,000
Reported by
AMATEUR RADIO
Coordinates
38.483, -78.633

Trees and power lines down.

Thunderstorm Wind, Warren

When
May 21, 8:20 PM EST
Where
Warren County, Riverton
Measured
52 kt (60 mph) estimated gust
Property damage
$2,000
Reported by
EMERGENCY MANAGER
Coordinates
38.967, -77.767

Trees down on Route 33.

Thunderstorm Wind, Rockingham

When
May 21, 8:25 PM EST
Where
Rockingham County, Broadway
Measured
50 kt (58 mph) estimated gust
Property damage
$2,000
Reported by
FIRE DEPT/RESCUE SQUAD
Coordinates
37.983, -79.000

Downed trees.

Thunderstorm Wind, Fauquier

When
May 21, 8:30 PM EST
Where
Fauquier County, Delaplane
Measured
55 kt (63 mph) estimated gust
Property damage
$5,000
Reported by
FIRE DEPT/RESCUE SQUAD
Coordinates
38.967, -77.767

Numerous trees down in the north end of the county.

Thunderstorm Wind, Page

When
May 21, 8:40 PM EST
Where
Page County, Shenandoah
Measured
53 kt (61 mph) estimated gust
Property damage
$5,000
Reported by
FIRE DEPT/RESCUE SQUAD
Coordinates
39.133, -78.167

Trees and power lines down.

Thunderstorm Wind, Loudoun

When
May 21, 8:40 PM EST
Where
Loudoun County, Middleburg
Measured
55 kt (63 mph) estimated gust
Property damage
$3,000
Reported by
EMERGENCY MANAGER
Coordinates
39.317, -78.300

Downed trees.

Hail, Loudoun

When
May 21, 8:45 PM EST
Where
Loudoun County, Middleburg
Measured
0.88 in hail
Reported by
NEWSPAPER
Coordinates
38.883, -78.517

Nickel size hail reported near Middleburg.

Thunderstorm Wind, Augusta

When
May 21, 9:05 PM EST
Where
Augusta County, Sherando
Measured
55 kt (63 mph) estimated gust
Property damage
$4,000
Reported by
AMATEUR RADIO
Coordinates
39.117, -78.050

Trees and power lines down.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Virginia in 2004Every state in 2004This day in weather historyWarnings in Virginia, May 2004

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5397697, 5397698, 5397699, 5397700, 5397701, 5397702, 5397703, 5397704, 5396346, 5396347, 5396349, 5396348.